South Dakota, 2016

High Wind in South Dakota, February 7, 2016

February 7, 2016 · NWS ABR · 20 events in 20 counties and zones

A strong surface low pressure area moved from south central Canada, across northern Minnesota and into the Great Lakes Region. This brought high winds to central and north central South Dakota from the morning hours until the early evening hours of the 7th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moved from south central Canada, across northern Minnesota and into the Great Lakes Region. This brought high winds to central and north central South Dakota from the morning hours until the early evening hours of the 7th. The high winds were sustained between 35 to 45 mph with gusts to 60 to 70 mph. Some of the highest wind gusts include, 66 mph at Pierre; 67 mph near Reliance and Ridgeview; 68 mph at Whitlocks Bay and 70 mph northwest of Mclaughlin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 7, 5:47 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 7, 5:47 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CST SUN FEB 7 2016

.UPDATE...
ISSUED AT 543 AM CST SUN FEB 7 2016

12Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 412 AM CST SUN FEB 7 2016

WINDS HAVE BEEN MOSTLY TAME EARLY THIS MORNING...ALTHOUGH THEY ARE
BREEZY. SPEEDS HAVE BEEN LARGELY SUB-ADVISORY BUT THEY WILL SURELY
INCREASE AFTER SUNRISE AND STILL EXPECTING VERY STRONG WINDS LATER
TODAY. ONLY CHANGE MADE TO HIGH WIND WARNING WAS TO EXTEND THE END
TIME TO 06Z TONIGHT.

WATER VAPOR IMAGERY IS SHOWING TWO DISTINCT VORT MAXIMA OVER THE
REGION...ONE ACROSS NORTHWEST MINNESOTA AND THE OTHER OVER SOUTHERN
MANITOBA. IT WILL BE INTERESTING TO SEE HOW THIS EVOLVES AS THERE
HAVE BEEN A FEW CHANGES AS IT NOW APPEARS THERE ARE TWO SEPARATE
VORTS TO KEY IN ON...ONE OF WHICH WILL COMPLETELY MISS US. THE VORT
OVER NORTHWEST MINNESOTA HAS SOME SNOW ASSOCIATED WITH IT OVER
EASTERN NORTH DAKOTA...BUT THIS WILL ALL MOVE INTO MINNESOTA OVER
THE NEXT SEVERAL HOURS AND WILL LIKELY STAY OUT OF THE CWA
COMPLETELY. WE WILL NOW HAVE TO WAIT FOR THE SECOND PIECE OF ENERGY
MOVING OUT OF MANITOBA...BUT THAT WILL NOT AFFECT US UNTIL PERHAPS
LATE MORNING. THIS VORT IS A BIT FURTHER WEST AND HI RES MODELS
ARE ACTUALLY SHOWING CONVECTIVE SNOW SHOWER POTENTIAL AS FAR WEST
AS THE MISSOURI VALLEY. WOULD NOT BE SURPRISED IF THERE ARE VSBY
ISSUES OVER CENTRAL SD TODAY. WILL INSERT THIS WORDING INTO AN
UPDATED NPW LATER THIS MORNING. STILL EXPECT A GENERAL INCREASE IN
SNOW SHOWER ACTIVITY EAST OF THE MISSOURI THROUGH THE DAY AS LAPSE
RATES STEEPEN AND COLD AIR ADVECTION STRENGTHENS. PERIODIC LOW
VSBY/BLIZZARD CONDITIONS ARE STILL EXPECTED UNDER ANY HEAVIER SNOW
SHOWERS...BUT NOT EXPECTING WIDESPREAD BLIZZARD CONDITIONS/LOW
VSBY FOR SEVERAL HOURS AT A TIME. HI RES MODELS ARE HINTING AT
SOME SNOW ENHANCEMENT IN THE COTEAU REGION WITH THE UPSLOPE FLOW
REGIME THROUGHOUT THE DAY. NO CHANGES MADE TO BLIZZARD WARNING AT
THIS TIME AND WILL KEEP THE 15Z START TIME FOR RIGHT NOW. DUE TO
THE WESTWARD SHIFT IN SNOW SHOWER THREAT...HAVE INCREASED/EXPANDED
POPS WEST A BIT AND ALSO SHIFTED BLOWING SNOW POTENTIAL A BIT
FURTHER WEST AS WELL.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 412 AM CST SUN FEB 7 2016

THE MODELS CONTINUE TO AGREE WELL AND HAVE BEEN CONSISTENT WITH THE
UPPER LEVEL FLOW PATTERN OVER THE US THROUGH THE WEEK AND INTO THE
WEEKEND. THE PERIOD BEGINS WITH AN UPPER LEVEL RIDGE OVER THE
WESTERN US WITH A LARGE LOW PRESSURE TROUGH OVER THE EASTERN US. THE
UPPER RIDGE OVER THE WESTERN US MOVES VERY LITTLE UNTIL LATE IN THE
WEEK INTO SATURDAY. THIS WILL KEEP OUR REGION IN DEEP NORTHWEST FLOW
WITH A GOOD THERMAL GRADIENT ACROSS OUR CWA. AGAIN THERE WILL BE A
WIDE RANGE IN TEMPERATURES AS COLDER CANADIAN AIR AND MILDER PACIFIC
AIR BATTLE IT OUT ACROSS OUR CWA. TEMPERATURES ARE EXPECTED TO RANGE
FROM THE MID TEENS TO LOWER 20S FAR EAST IN THE CWA TO THE MID 30S
TO THE LOWER 40S FAR WEST. THE UPPER RIDGE OUT WEST WILL PUSH EAST
FROM FRIDAY INTO SATURDAY. AS FAR AS PRECIPITATION GOES...THERE WILL
BE SEVERAL SHORT WAVES COMING OVER THE WESTERN US RIDGE AND ACROSS
OUR REGION BRINGING A FEW CHANCES OF LIGHT SNOW THROUGH THE LONG
TERM.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 542 AM CST SUN FEB 7 2016

A STRONG UPPER LEVEL LOW PRESSURE TROUGH WILL DROP SOUTHEAST ACROSS
THE REGION THROUGH TONIGHT. SNOW SHOWERS WITH THIS TROUGH WILL MOVE
QUICKLY SOUTHEAST TODAY AND TONIGHT AND ARE EXPECTED TO AFFECT ALL
LOCATIONS. WITH A TIGHT SURFACE PRESSURE GRADIENT ALONG WITH VERY
STRONG LOW LEVEL WINDS AND MIXING WITH STEEPENING LAPSE
RATES...EXPECT HIGH WINDS FOR ALL LOCATIONS THROUGH TODAY INTO
TONIGHT. NORTHWEST WINDS OF 30 TO 40 KNOTS WITH GUSTS OVER 50 KNOTS
AT TIMES ARE EXPECTED. THE WINDS COMBINED WITH THE SNOW SHOWERS WILL
BRING LOW VISIBILITIES TO A HALF MILE OR LESS AT TIMES AT ABR AND
ATY. THE SNOW SHOWERS AND BLOWING SNOW ARE EXPECTED TO CONTINUE INTO
TONIGHT AT ATY ALONG WITH VERY STRONG NORTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
     SDZ003>005-009-010-015>017-033>037-045-048-051.

     BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY FOR
     SDZ007-008-011-019>023.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR SDZ006-018.

MN...BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY FOR
     MNZ039-046.

&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, Feb 7, 4:11 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CST SUN FEB 7 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CST SUN FEB 7 2016 /311 AM MST SUN FEB 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS GUSTING FROM 50 TO 65 MPH WILL OCCUR ACROSS THE
REGION TODAY INTO THIS EVENING. AREAS OF SNOW AND HEAVIER SNOW
SHOWERS WILL BRING LOW VISIBILITY AT TIMES. SNOW ACCUMULATIONS
WILL RANGE FROM A COUPLE TENTHS TO AS MUCH AS 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Stanley

When
February 7, 8:30 AM CST to 5:00 PM CST
Where
Stanley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
February 7, 8:50 AM CST to 5:00 PM CST
Where
Corson forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Sully

When
February 7, 9:00 AM CST to 6:00 PM CST
Where
Sully forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Hughes

When
February 7, 9:06 AM CST to 6:00 PM CST
Where
Hughes forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
February 7, 9:50 AM CST to 7:00 PM CST
Where
Buffalo forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Jones

When
February 7, 10:02 AM CST to 6:00 PM CST
Where
Jones forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Lyman

When
February 7, 10:20 AM CST to 6:00 PM CST
Where
Lyman forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, McPherson

When
February 7, 11:40 AM CST to 7:00 PM CST
Where
McPherson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
February 7, 1:00 PM CST to 7:00 PM CST
Where
Edmunds forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, Faulk

When
February 7, 1:00 PM CST to 7:00 PM CST
Where
Faulk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

High Wind, Dewey

When
February 7, 1:20 PM CST to 5:00 PM CST
Where
Dewey forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Hyde

When
February 7, 1:30 PM CST to 7:00 PM CST
Where
Hyde forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Hand

When
February 7, 2:35 PM CST to 7:00 PM CST
Where
Hand forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Brown

When
February 7, 2:46 PM CST to 7:00 PM CST
Where
Brown forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Potter

When
February 7, 3:30 PM CST to 6:00 PM CST
Where
Potter forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Campbell

When
February 7, 3:30 PM CST to 6:00 PM CST
Where
Campbell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Walworth

When
February 7, 3:52 PM CST to 6:00 PM CST
Where
Walworth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Clark

When
February 7, 4:00 PM CST to 8:00 PM CST
Where
Clark forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

High Wind, Roberts

When
February 7, 5:50 PM CST to 8:00 PM CST
Where
Roberts forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

High Wind, Spink

When
February 7, 6:20 PM CST to 8:00 PM CST
Where
Spink forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620947, 620945, 620951, 620950, 620960, 620948, 620949, 620955, 620956, 620957, 620946, 620958, 620959, 620961, 620952, 620954, 620953, 620965, 620963, 620962.